Case ReportsHemodynamic Responses to ECT in a Patient with Critical Aortic StenosisLevin, Laura M.D†; Wambold, Daniel M.D†; Viguera, Adele M.D*; Welch, Charles A. M.D*; Drop, Lambertus J. M.D†Author Information Departments of †Anesthesia and Critical Care and *Psychiatry, Massachusetts General Hospital; and Departments of Anaesthesia and Psychiatry, Harvard Medical School, Boston, Massachusetts, U.S.A. Received September 14, 1998; accepted February 11, 1999. Address correspondence to Dr. L. J. Drop at his current address: Department of Anesthesia, Kantonsspital, 4031 Basel, Switzerland. The Journal of ECT: March 2000 - Volume 16 - Issue 1 - p 52-61 Buy Abstract We present a case study of a 46-year-old woman with a psychotic depressive illness of 2 months' duration with the coexisting medical diagnoses of critical aortic stenosis, severe labile hypertension, renal failure necessitating hemodialysis of 7-years' duration, and systemic lupus. Because of unresponsiveness to an antidepressant drug regimen, severe motor retardation, mutism, and refusal of food and fluids by mouth, an urgent indication for electroconvulsive therapy (ECT) was established. However, the patient refused ECT, and to allow its initiation, a court order was obtained. In view of the coexisting diagnoses of critical aortic stenosis, labile hypertension, and renal failure, ECT represented a substantially increased risk in this patient because of severe arterial hypertension and tachycardia. The patient was successfully managed during each ECT, using a combination of metoprolol by mouth, which was supplemented by i.v. esmolol immediately prior to the application of the ECT stimulus, and sodium nitroprusside, which was infused for several minutes prior to the seizure and thereafter to attenuate arterial hypertension. Nevertheless, sudden death, a well-known complication of critical aortic stenosis, occurred 96 hours after the fourth ECT. © 2000 Lippincott Williams & Wilkins, Inc.